Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 19, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 27, 2020, 3:21 PM CDT for 5 counties in Texas. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2020, 3:21 PM CDT (20:21 UTC)
- Expired
- May 27, 2020, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Grimes County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX
The radar
The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:21 PM CDT | TORNADO | 8 N Hempstead, TX | SHORT DAMAGE PATH, WATERS ROAD AREA. NUMEROUS LARGE TREES UPROOTED, LAID DOWN IN DIFFERENT DIRECTIONS RANGING FROM DUE SOUTH TO DUE EAST. SHORT PATH OF LESS THAN 1 MILE. |
| May 27, 3:23 PM CDT | TORNADO | 8 Nne Hempstead, TX | WELL DEFINED DAMAGE PATH. NUMEROUS TREES UPROOTED, SOME TRUNKS SNAPPED. ROOF TAKEN OFF BARN. OTHER STRAIGHT LINE WIND DAMAGE NOTED IN THE AREA. |
| May 27, 3:24 PM CDT | TSTM WND DMG | 6 Nne Hempstead, TX | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 6 NNE HEMPSTEAD. REPORTS OF SEVERAL TREES DOWNED AND SOME ROOF DAMAGE. |
| May 27, 3:24 PM CDT | TSTM WND DMG | 6 Nne Hempstead, TX | TREE DOWNED AT A HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
999
WFUS54 KHGX 272021
TORHGX
TXC185-201-339-473-477-272045-
/O.NEW.KHGX.TO.W.0019.200527T2021Z-200527T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
321 PM CDT Wed May 27 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
Southern Grimes County in southeastern Texas...
East central Washington County in southeastern Texas...
West central Montgomery County in southeastern Texas...
Northern Waller County in southeastern Texas...
Northwestern Harris County in southeastern Texas...
* Until 345 PM CDT.
* At 318 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Washington, or 9 miles south of Navasota, moving
southeast at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hempstead, Prairie View, Pinehurst, Hockley, Waller, Magnolia, Pine
Island, Stagecoach and Todd Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3023 9622 3035 9610 3021 9565 2997 9589
TIME...MOT...LOC 2018Z 308DEG 42KT 3025 9608
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$1 follow-up statement
986
WWUS54 KHGX 272044
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
344 PM CDT Wed May 27 2020
TXC185-201-339-473-477-272053-
/O.EXP.KHGX.TO.W.0019.000000T0000Z-200527T2045Z/
Grimes TX-Washington TX-Montgomery TX-Waller TX-Harris TX-
344 PM CDT Wed May 27 2020
...THE TORNADO WARNING FOR SOUTHERN GRIMES...EAST CENTRAL
WASHINGTON...WEST CENTRAL MONTGOMERY...NORTHERN WALLER AND
NORTHWESTERN HARRIS COUNTIES WILL EXPIRE AT 345 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.
LAT...LON 3023 9622 3035 9610 3021 9565 2997 9589
TIME...MOT...LOC 2043Z 314DEG 38KT 3006 9592
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 1:32 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 27, 1:32 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 132 PM CDT Wed May 27 2020 .AVIATION... Periods of SHRA/TSRA expected this afternoon and evening. Strong to severe thunderstorms are possible along areas N of I-10 with the highest probabilities of them developing over the NW quadrant of the CWA. Hazards with these storms will be hail, strong winds/downbursts, and lightning. Periods of IFR to MVFR vis/cigs are also possible with +RA. A Severe Thunderstorm Watch is in effect through 9 PM CDT today for most of the CWA. Conditions improve overnight and winds will be light and VRB. Another round of Iso to SCT SHRA/TSRA expected Thursday. 24 && .PREV DISCUSSION... /ISSUED 1142 AM CDT Wed May 27 2020/ UPDATE... Minor adjustments to the T, PoPs, and Wx were made to the inherited forecast for Today. Showers and thunderstorms continue to be expected this afternoon and evening, with strong to severe thunderstorms potentially developing over the NW quadrant of the CWA. SPC continues the Enhanced Risk for Severe Thunderstorms along the Colorado, Austin, Washington, Burleson, Brazos, and Waller counties and a Slight Risk for most of the rest of SE Texas. The most likely hazards with these storms are expected to be hail and damaging winds; there is a low probability of tornado (5%) development across the NW counties. 24 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 65 86 66 88 67 / 80 40 10 10 0 Houston (IAH) 69 89 69 90 70 / 40 50 10 10 10 Galveston (GLS) 76 85 75 88 76 / 20 40 20 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Aviation...24
In the hours before
Local storm report, May 27, 2:37 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
237 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 SE UR089 30.67N 96.37W
05/27/2020 M1.00 INCH BRAZOS TX TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN BRYAN.
&&Local storm report, May 27, 2:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
243 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 3 N COLLEGE STATION 30.63N 96.35W
05/27/2020 E1.50 INCH BRAZOS TX TRAINED SPOTTER
PING PONG SIZED HAIL WAS REPORTED.
&&Local storm report, May 27, 2:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
248 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 SE UR089 30.68N 96.37W
05/27/2020 E1.75 INCH BRAZOS TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED IN THE BRYAN
AREA.
&&Local storm report, May 27, 2:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
252 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST COLLEGE STATION 30.59N 96.36W
05/27/2020 M62 MPH BRAZOS TX ASOS
WIND GUST WAS OBSERVED AT THE KCLL ASOS.
&&Local storm report, May 27, 2:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL SNOOK 30.49N 96.47W
05/27/2020 E1.00 INCH BURLESON TX LAW ENFORCEMENT
QUARTER SIZED HAIL WAS REPORTED.
&&Local storm report, May 27, 2:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
259 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 S BRYAN 30.67N 96.34W
05/27/2020 E1.00 INCH BRAZOS TX PUBLIC
QUARTER SIZED HAIL NEAR THE INTERSECTION OF
WILLIAM J BRYAN AND HIGHWAY 6.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:12 PM CDT | Special Weather Statement | HGX | Chambers | 48 min |
| May 26, 7:17 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 43 min |
| May 26, 7:24 PM CDT | Areal Flood Advisory | HGX | Chambers, Liberty | 66 min |
| May 26, 8:23 PM CDT | Special Weather Statement | HGX | Chambers | 52 min |
| May 26, 9:25 PM CDT | Special Weather Statement | HGX | Chambers | 50 min |
| May 26, 9:30 PM CDT | Areal Flood Advisory | HGX | Chambers | 2 hr |
| May 26, 10:21 PM CDT | Special Marine Warning | HGX | 54 min | |
| May 27, 1:45 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 60 min |
| May 27, 2:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 48 min |
| May 27, 3:08 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more | 52 min |
| May 27, 3:52 PM CDT | Special Weather Statement | HGX | Liberty | 38 min |
| May 27, 3:54 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend, Harris, Montgomery, Waller | 36 min |
| May 27, 4:06 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 24 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 4 more | 62 min |
| May 27, 4:29 PM CDT | Special Marine Warning | HGX | 61 min | |
| May 27, 4:45 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris | 2 hr |
| May 27, 4:50 PM CDT | Tornado Warning | HGX | Chambers, Galveston, Harris | 13 min |
| May 27, 5:06 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty | 54 min |
| May 27, 5:14 PM CDT | Special Marine Warning | HGX | 31 min | |
| May 27, 5:28 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty | 115 min |
| May 27, 5:34 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Wharton | 26 min |
| May 27, 5:43 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 27, 6:09 PM CDT | Special Weather Statement | HGX | Burleson | 51 min |
| May 27, 6:51 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Montgomery, Walker | 39 min |
| May 27, 6:55 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Washington | 20 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.